Louisiana, 2011

Damaging Wind in Louisiana, January 5, 2011

January 5, 2011 · NWS LIX · 1 event in 1 county or zone

An isolated severe thunderstorm produced one report of wind damage early on the morning of the fifth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated severe thunderstorm produced one report of wind damage early on the morning of the fifth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 5, 3:49 AM CST, 41 minutes earlier.

Area forecast discussion, Jan 5, 3:49 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 AM CST WED JAN 5 2011

.SHORT TERM...
SFC LOW DEVELOPED THIS MORNING AND WILL MOVE NE DRAGGING A COLD
FRONT THROUGH THE AREA BY THIS EVENING. THUNDERSTORM ACTIVITY
SHOULD REMAIN OVER THE NORTHERN HALF OF THE AREA TODAY AND MOVE TO
THE EAST BY THIS AFTERNOON. THERE IS A SLIGHT POSSIBLITY OF SEEING
A STRONG OR SEVER THUNDERSTORM THIS MORNING. ONLY TWO POSSIBLE
HAZARDS CAN BE FOUND WITH ANY STRONG ACTIVITY...HAIL AND WINDS.

A VERY PROGRESSIVE UPPER LEVEL JET WILL ALLOW ANOTHER STRONG SHORT
WAVE TROUGH TO MOVE THROUGH BY THE WEEKEND. TIMING IS NOT THE
QUESTION BUT THE PLACEMENT IS. EURO SEEMS TO BE A LITTLE WEAK IN
JET LEVEL WIND SPEEDS WHILE THE GFS IS DOING SOMEWHAT BETTER WITH
RESPECT TO THE CURRENT TROUGH MOVING THROUGH. WILL STICK WITH
PLACEMENT OF GFS FOR NOW THAT WILL KEEP MUCH OF THE CURRENT FCAST
IN TACT. THE NEXT SYSTEM LOOKS TO AFFECT THE AREA BY THE END OF
NEXT WEEKEND.

&&

.AVIATION...
MVFR OR IFR CONDITIONS WILL PREVAIL THROUGH AT LEAST 00Z FOR MOST
TERMINALS. THE LOWEST CIGS AND VSBYS CAN BE EXPECTED EARLY THIS
MORNING AS SHOWERS AND ISOLATED THUNDERSTORMS MOVE THROUGH THE
REGION. EVEN AFTER RAIN MOVES OUT OF THE AREA...CIGS WILL REMAIN IN
THE MVFR RANGE UNTIL LATE THIS EVENING.

&&

.MARINE...
SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED TO AFFECT THE COASTAL
WATERS TODAY AS A WEAK FRONT REMAINS STALLED NEAR THE COAST. THE
FRONT WILL PUSH THROUGH THE COASTAL WATERS TONIGHT...WITH WINDS AND
SEAS WILL BRIEFLY RISING TO EXERCISE CAUTION LEVELS TONIGHT. WINDS
AND SEAS WILL AGAIN REACH CAUTION CRITERIA THURSDAY NIGHT AS A
REINFORCING SURGE OF COOLER AIR MOVES THROUGH THE AREA. CONDITIONS
WILL IMPROVE AND BECOME MORE BENIGN FOR THE FIRST PART OF THE
WEEKEND.

THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH THE AREA LATE IN THE
WEEKEND OR EARLY NEXT WEEK. SIGNIFICANT DIFFERENCES EXIST BETWEEN
THE MODELS CONCERNING THE TRACK OF THE SURFACE LOW ASSOCIATED WITH
THE NEXT SYSTEM. THE GFS IS CONTAINS THE MORE SOUTHERN SOLUTION...
KEEPING THE SURFACE LOW SLIGHTLY BEYOND 60 NMI FROM SHORE. THE ECMWF
CONTAINS A MORE NORTHERN SOLUTION...BRINGING THE SURFACE LOW ACROSS
PLAQUEMINES PARISH. BOTH OF THESE SOLUTIONS CONTAIN A FAIRLY WELL
DEVELOPED LOW...WITH WINDS RISING INTO THE 20 TO 25 KNOT RANGE LATE
SUNDAY AND PERSISTING THROUGH AT LEAST MONDAY MORNING. THE MAIN
DIFFERENCES WILL BE WIND DIRECTION AND COVERAGE OF THUNDERSTORMS.
FOR NOW... WILL HEDGE TOWARD THE GFS AS IT HAS BEEN SLIGHTLY MORE
CONSISTENT OVER THE PAST FEW MODEL RUNS. WILL CONTINUE TO MONITOR
THE SITUATION AS MODELS COME INTO BETTER AGREEMENT.

&&

95/DM

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  41  58  34 / 100  20  10  10
BTR  69  45  59  37 /  70  20  10  10
ASD  67  45  60  37 / 100  20  10  10
MSY  66  48  62  42 /  80  20  10  10
GPT  65  45  59  38 / 100  20  10  10
PQL  67  46  59  40 / 100  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 5, 3:59 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 AM CST WED JAN 5 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-061000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
359 AM CST WED JAN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG WILL REDUCE VISIBILITIES FOR MOST AREAS THIS MORNING
BUT DENSE FOG IS NOT EXPECTED.

THUNDERSTORMS WILL AFFECT MAINLY THE NORTHERN HALF OF THE AREA
DURING THE MORNING HOURS. AN ISOLATED STRONG TO SEVERE
THUNDERSTORM WILL BE POSSIBLE. THE MAIN HAZARDS WILL BE HAIL AND
STRONG WINDS AND FREQUENT LIGHTNING.

MODERATE WIND SPEEDS WILL BRING UP CAUTION CONDITIONS FOR AREA
WATERS BY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER FRONTAL SYSTEM IS EXPECTED TO AFFECT THE AREA SATURDAY
NIGHT AND SUNDAY MORNING. SOME THUNDERSTORM ACTIVITY WILL
ACCOMPANY THIS SYSTEM AND DEPENDING ON ITS PATH...SOME COULD BE
STRONG OR SEVERE. STAY UPDATED WITH THE LATEST INFORMATION ON THE
EVOLUTION OF THIS SYSTEM IN CASE IT IS ALIGNED FARTHER NORTH OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 5, 4:17 AM CST, 13 minutes before
LAZ046>050-057-058-051115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 AM CST WED JAN 5 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING IBERVILLE PARISH...
LIVINGSTON PARISH...ST. JOHN THE BAPTIST PARISH...EAST BATON ROUGE
PARISH...WEST BATON ROUGE PARISH...ST. JAMES PARISH...ASCENSION
PARISH...

AT 412 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PLAQUEMINE...MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BATON
ROUGE...GARDERE...WESTMINSTER...OAK HILLS PLACE...CARVILLE...
GEISMER...PRAIRIEVILLE...GONZALES...SORRENTO...WHITEHALL...KILLIAN
AND SPRINGFIELD

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ascension

When
January 5, 4:30 AM CST
Where
Ascension County, Prairieville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.300, -90.970

Thunderstorm winds overturned a trampoline and damaged some shingles on the roof of one home. Pea size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269175.